Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 10, NWS Midland/Odessa, TX

March 25, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 25, 2014, 1:21 PM MDT for Eddy County, New Mexico. It took effect at Mar 26, 2014, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 25, 2014, 1:21 PM MDT (19:21 UTC)
In effect from
Mar 26, 2014, 6:00 PM MDT
Expired
Mar 26, 2014, 2:46 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WWUS74 KMAF 251921
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT TUE MAR 25 2014

...A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
WEDNESDAY NIGHT AND THURSDAY...

.INCREASING WESTERLY WINDS ALOFT WEDNESDAY NIGHT AND THURSDAY WILL
LIKELY RESULT IN STRONG WINDS IN THE GUADALUPE MOUNTAINS. WEST TO
SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO AT LEAST 35 TO 45 MPH,
WITH GUSTS NEAR 60 MPH, BY WEDNESDAY EVENING. THESE STRONGER WINDS
WILL PERSIST SPORADICALLY THROUGH WEDNESDAY NIGHT, THEN MORE
CONSISTENTLY DURING THE DAYTIME HOURS THURSDAY. AS MID LEVEL WINDS
DECREASE THURSDAY EVENING, WINDS THROUGHOUT THE GUADALUPE
MOUNTAINS SHOULD ALSO DECREASE.   

NMZ027-TXZ258-261100-
/O.NEW.KMAF.HW.A.0010.140327T0000Z-140328T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
121 PM MDT TUE MAR 25 2014

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* EVENT...STRONG WINDS.

* TIMING...LATE WEDNESDAY AFTERNOON THROUGH THURSDAY.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS. TURBULENCE ACROSS AND NEAR THE MOUNTAINS WILL
  BE HAZARDOUS FOR LIGHT AIRCRAFT.

* WINDS...SOUTHWEST TO WEST 35 TO 50 MPH WITH GUSTS AS HIGH AS 75
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
260 
WWUS74 KMAF 260846
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 AM CDT WED MAR 26 2014

...A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
THIS EVENING INTO THURSDAY...

.INCREASING WESTERLY WINDS ALOFT LATER TODAY AND THURSDAY WILL
LIKELY RESULT IN STRONG WINDS IN THE GUADALUPE MOUNTAINS. WEST TO
SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO AT LEAST 35 TO 45
MPH...WITH GUSTS NEAR 60 MPH...BY THIS EVENING. THESE STRONGER
WINDS WILL PERSIST SPORADICALLY THROUGH TONIGHT...THEN MORE
CONSISTENTLY DURING THE DAYTIME HOURS THURSDAY. CONDITIONS WILL
IMPROVE THURSDAY EVENING.

NMZ027-TXZ258-262100-
/O.UPG.KMAF.HW.A.0010.140327T0000Z-140328T0000Z/
/O.NEW.KMAF.HW.W.0019.140326T2100Z-140328T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
246 AM MDT WED MAR 26 2014

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM
MDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 PM MDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...STRONG WINDS.

* TIMING...LATE THIS AFTERNOON THROUGH THURSDAY.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. TURBULENCE ACROSS AND NEAR THE 
  MOUNTAINS WILL BE HAZARDOUS FOR LIGHT AIRCRAFT. 

* WINDS...SOUTHWEST TO WEST 35 TO 50 MPH WITH GUSTS AS HIGH AS 70
  MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 25, 1:13 PM MDT, 8 minutes earlier.

Area forecast discussion, Mar 25, 1:13 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT Tue Mar 25 2014

.DISCUSSION...

Cooler air is presiding over the forecast area this afternoon, under
the influence of the southwestern fringe of a surface ridge centered
over eastern Kansas and Oklahoma.  The surface ridge will head east
through tonight allowing low level winds to veer around to the
southeast, and bring a modest amount of low level moisture back to
the region.  Meanwhile, a southern stream shortwave trough over the
Arizona/Mexico border this afternoon will translate eastward tonight
and Wednesday as a larger upper trough amplifies over the western
Conus.  Lift ahead of this shortwave trough will begin to spread
over the higher terrain later this afternoon and could result in a
few showers and thunderstorms developing before sundown.  The
amplitude of the upper trough is not great, and it appears it will
eject east/northeastward over New Mexico.  Have increased Pops over
southeast New Mexico to likely tonight since low level convergence
will be maximized on the nose of a h85 jet there, in addition to
moist air being advected northwestward.  Will continue with mainly
low chance Pops over the rest of the area, with showers and Tstorms
decreasing from west to east late tonight/Wednesday morning.
Although shear is fairly strong, instability will likely be too low
for severe storms.  Mid level lapse rates around 7.5 C/Km may
contribute to a few thunderstorms producing small hail, and gusty
winds may also occur due to downdrafts bringing winds from the
mentioned low level jet to the surface.  However, storms are
expected to stay below severe limits, for the most part.

Precipitation will end by Wednesday afternoon over the eastern CWA
with increasing westerly flow aloft and subsidence behind the
shortwave trough allowing for downslope winds and warming
temperatures.  Fire weather will become more of a concern so
please see the Fire Weather Discussion below for more details. The
windy trend will continue Wednesday night, along with a warming
trend Thursday.  H7 winds of 40 to 60kt will impinge upon the
Guadalupe Mountains late Wednesday afternoon and persist through
Thursday before abating.  Therefore, have issued a High Wind Watch
for the Guadalupe Mountains Wednesday night and Thursday as west
to southwest winds of 40 to 50 mph, and gusts near 75 mph, will be
possible.  Warmer conditions will persist through Friday with a
cold front dropping into the region Friday night/Saturday.  Not
expecting any precipitation with this front, but temperatures will
be knocked down closer to normal levels.  Temperatures will
warm well above normal Sunday with low level moisture returning
to the area.  Westerly flow aloft will keep precipitation chances
low Sunday and Monday, but a deeper ua trough is expected to
develop off the west coast early next week.  The flow aloft over
the region will become more southwesterly with time if this all
goes as planned, so there could be some rain chances in our not
too distant future, maybe even Tuesday or Tuesday night next week.

&&

.FIRE WEATHER...

Strong southeast winds will persist through this evening but fire
weather concerns will remain low due to higher RH. Strong westerly
surface winds set up Wednesday afternoon, pushing higher moisture to
the east. Afternoon RH's are expected to fall below critical
thresholds across southwest portions of west Texas however the
higher wind speeds should remain to the north of this area. Could
see a few areas across southern portions of southeast New Mexico
(where higher wind speeds will reside) reach Red Flag Warning
criteria but will be borderline and think it may only be for a
couple hours. Thursday looks to be the better day for critical fire
weather conditions to develop with strong westerly winds in place
and areawide minimum RH's near 10 percent. For now, will hold off on
issuing a Fire Weather Watch but one may be needed soon if
confidence increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 47  75  51  81  /  50  20   0   0
BIG SPRING TX              51  75  54  85  /  50  30   0   0
CARLSBAD NM                46  83  51  83  /  60  10   0   0
DRYDEN TX                  52  75  53  90  /  30  20   0   0
FORT STOCKTON TX           49  81  53  86  /  20  10   0   0
GUADALUPE PASS TX          45  72  46  71  /  60   0   0   0
HOBBS NM                   42  73  46  79  /  60  20   0   0
MARFA TX                   39  75  37  74  /  30   0   0   0
MIDLAND INTL AIRPORT TX    49  76  52  83  /  50  20   0   0
ODESSA TX                  50  74  53  83  /  50  20   0   0
WINK TX                    50  83  50  86  /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH from Wednesday evening through Thursday
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

TX...HIGH WIND WATCH from Wednesday evening through Thursday
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

27/67
Hazardous weather outlook, Mar 25, 12:45 PM MDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT TUE MAR 25 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT TUE MAR 25 2014 /1245 PM MDT TUE MAR 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM THE GUADALUPE
MOUNTAINS TO THE BIG BEND THEN CHANCES INCREASE AND SHIFT EAST
OVERNIGHT INTO WEDNESDAY MORNING. HIGHEST CHANCES REMAIN ACROSS
SOUTHEAST NEW MEXICO AND NORTHERN PERMIAN BASIN. THESE STORMS ARE
NOT EXPECTED TO BECOME SEVERE... BUT ANY STORM THAT DEVELOPS MAY
PRODUCE BRIEF GUSTY WIND... SMALL HAIL... AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL INCREASE FROM THE WEST WEDNESDAY AND HIGH WINDS ARE
LIKELY TO OCCUR ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY EVENING
THROUGH THURSDAY EVENING. A HIGH WARNING IS IN EFFECT FOR THIS
AREA. IN ADDITION... ELEVATED FIRE WEATHER CONCERNS WILL BE
POSSIBLE ACROSS MUCH OF THE AREA THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION TONIGHT ALONG AND
NORTH OF A VAN HORN TO BIG LAKE LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 5:35 AM MDTHigh Wind WarningMAF5 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.